Home  |  Journals  |  Conferences |   Membership  |   FAQ's Join  |  Contact  |   Sitemap  |             

International Journal of Clinical & Medical Images

ISSN: 2376-0249
Open Access
 
 
 

Acute Generalized Exanthematous Pustulosis

Other Art Works

Image 01 Image 02
Image 03 Image 04
Image 05 Image 06
Image 07 Image 08
Image 09 Image 10
Image 11 Image 12
Image 13 Image 14
Image 15 Image 16
Image 17 Image 18
Image 19 Image 20
Image 21 Image 22
Image 23 Image 24
Image 25 Image 26
Image 27 Image 28
Image 29 Image 30

An 80-year-old woman presented with fever and a generalized, erythematous pruritic eruption of 3 days duration. Four days prior to the eruption, she was treated with terbinafine 250 mg po daily for onychomycosis. She denied any recent viral illness. There was no personal or family history of skin disease. On examination, her temperature was 38.50C. Dermatological examination revealed generalized, symmetrical erythematous macules/patches and multiple, scattered small nonfollicular pustules with surrounding erythema on the trunk and upper extremities. Mucosal surfaces were spared. Nikolsky sign was negative. Her white blood cell count was 17.6 x 109/L. Gram staining and bacterial culture of the pustule were negative. A punch biopsy taken from one of the lesions revealed subcorneal and intraepidermal pustules, widespread spongiosis, and neutrophilic perivascular infiltration. Acute generalized exanthematous pustulosis (AGEP) is a rare and potentially severe cutaneous adverse reaction most commonly in response to drug therapy. The main culprit drugs are antibiotics (macrolides, beta-lactam antibiotics, sulphonamides), calcium-channel blockers (diltiazem), antifungal agents (terbinafine, ketoconazole), antipyretics (paracetamol), and antimalarials (hydroxychloroquine, chloroquine). AGEP usually occurs within 5 days of starting the offending medication. AGEP is a type IV hypersensitivity reaction. Drug specific CD4+ and CD8+ T cells play a crucial role. Viral and bacterial infections and hypersensitivity reaction to mercury have also been incriminated. Clinically, AGEP manifests with an acute onset of widespread bilateral symmetrical edematous erythematous macules/patches studded with numerous small scattered non-follicular sterile pustules. The eruption is often pruritic or burning and accompanied by fever and leukocytosis. AGEP can occur at any age. The sex ratio is approximately equal. The disease is generally self-limited and resolves within 15 days once the offending agent is withdrawn. Treatment is mainly symptomatic. Mortality occurs mainly in elderly patients with significant comorbidities.

 
 
© 2008-2013 OMICS Group - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version